Arizona, 2007Flash Flooding and Damaging Winds in Arizona, July 24, 2007
July 24, 2007 · NWS TWC · 4 events in 2 counties and zones
Moist southerly tropical flow over Arizona due to an area of low pressure off the California coast caused thunderstorms and flash flooding across Southeast Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist southerly tropical flow over Arizona due to an area of low pressure off the California coast caused thunderstorms and flash flooding across Southeast Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 24, 2:35 PM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 24, 2:35 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST TUE JUL 24 2007
.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR THE SOUTHERN CALIFORNIA COAST
WILL CONTINUE TO FEED TROPICAL MOISTURE INTO SOUTHEAST ARIZONA...
UNTIL IT WEAKENS AND LIFTS INTO THE GREAT BASIN BY THURSDAY. HIGH
PRESSURE OVER THE CENTRAL PLAINS WILL THEN SHIFT INTO NORTHWEST
ARIZONA BY FRIDAY...WHICH WILL TURN WINDS ALOFT TO THE EAST BUT
CONTINUE TO FEED MONSOON MOISTURE INTO THE REGION THROUGH EARLY NEXT
WEEK.
&&
.DISCUSSION...MOIST TROPICAL FLOW CONTINUES ACROSS SOUTHERN ARIZONA
AS THE AREA IS BETWEEN AN UPPER HIGH CENTERED OVER NORTHWEST NEW
MEXICO AND AN UPPER LOW OVER SOUTHERN CALIFORNIA. TUCSON MORNING
SOUNDING HAD TROPICAL LOOK TO IT AS IT WAS VERY MOIST WITH PW VALUE
OF 1.88 WHILE FURTHER EAST EL PASO WAS MUCH DRIER WITH PW OF 0.90.
WATER VAPOR THIS AFTERNOON WAS DEPICTING A WEAK UPPER DISTURBANCE IN
WEST CENTRAL NEW MEXICO MOVING WEST SOUTHWEST TOWARD EASTERN
ARIZONA. BECAUSE THE AREA WAS WORKED OVER ON MONDAY...CANT JUST
RELY ON THE HEATING. SO THIS COULD BE THE TRIGGER TO GET
THUNDERSTORMS GOING THIS AFTERNOON AND EVENING. MAIN THREAT FROM
STORMS TODAY WILL VERY HEAVY RAIN AND AN ISOLATED WET MICROBURST OR
TWO. I ISSUED A FLASH FLOOD WATCH UNTIL 11 PM FOR MOST OF MY
FORECAST AREA EARLY TODAY DUE TO VERY MOIST/UNSTABLE ATMOSPHERE AND
SLOW MOVEMENTS TO THE STORMS. WEVE ALREADY SEEN ISOLATED STORMS
PRODUCE BETWEEN 1-2 THIS AFTERNOON AND ANY STORM LATER TODAY/THIS
EVENING WILL HAVE THE CAPABILITY TO DROP 2-3 AND WITH A SOGGY
GROUND IN PLACE...BELIEVE THE WATCH WAS THE RIGHT WAY TO GO AT THE
MOMENT. SHOWERS WILL BE LINGERING OVERNIGHT INTO WEDNESDAY MORNING.
WILL CONTINUE STANDARD MONSOON FORECAST FOR THE REST OF THE FORECAST
CYCLE. THE BIGGEST CHANGE I MADE SHORT TERM WAS LOWERING HIGH
TEMPERATURES FOR WEDNESDAY AND THURSDAY TO ACCOUNT FOR THE INCREASED
THUNDERSTORM/HEAVY RAIN THREAT TONIGHT...THUS LEADING TO A WORKED
OVER ATMOSPHERE.
&&
.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THIS WEEK. RELATIVE HUMIDITY VALUES
OVERNIGHT WILL GENERALLY BE IN THE 70 TO 100 PERCENT RANGE...WITH
VALUES DECREASING INTO THE 30 TO 50 PERCENT RANGE DURING THE
AFTERNOON HOURS. WETTING RAINS REMAIN LIKELY OVER THE NEXT 48 HOURS.
&&
.AVIATION...EXPECTING SCT-NUMEROUS SHOWERS/TSTMS TO CONTINUE TO
DEVELOP THIS AFTERNOON AND EVENING. CIGS WILL AGAIN BE A BIT LOWER
THAN USUAL FOR SE AZ...AND BRIEF GUSTS NEAR 40KTS/IFR VISIBILITIES
ARE POSSIBLE IN HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF
AND TWEB AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 12:00 PM MST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1200 PM MST TUE JUL 24 2007
AZZ019-029-030-033>035-250630-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1200 PM MST TUE JUL 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MST THIS EVENING...
SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON AND EVENING
IN A VERY MOIST AND UNSTABLE AIRMASS. THE DEVELOPMENT OF THESE STORMS
WILL GET ADDITIONAL HELP AS AN UPPER LEVEL DISTURBANCE IN WESTERN
NEW MEXICO MOVES ACROSS SOUTHEAST ARIZONA LATER TODAY INTO THIS
EVENING. HEAVY RAINFALL IS EXPECT WITH ANY OF THE STORMS THAT DEVELOP
AND COMBINED WITH AREAS THAT ARE ALREADY SATURATED FROM RAINFALL
OF THE PAST SEVERAL DAYS...THE THREAT OF FLASH FLOODING IS HIGH.
MOVEMENT OF THE STORMS WILL BE AROUND 5 TO 10 MPH AND THEY WILL HAVE
THE POTENTIAL TO PRODUCE BETWEEN 2 TO 3 INCHES OF RAIN IN AN HOUR.
ALTHOUGH THE RISK OF SEVERE THUNDERSTORMS IS NOT AS GREAT...A FEW
COULD PRODUCE WIND GUSTS UP TO 60 MPH AND SMALL HAIL. STORM MOTION
IS EXPECTED TO BE GENERALLY TO THE WEST OR NORTHWEST AT 5 TO 10 MPH.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT INTO WEDNESDAY
MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE MONSOON FLOW PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY
NEXT WEEK. AS IS TYPICAL FOR LATE JULY...THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...STRONG GUSTY WINDS...AND
PLENTY OF CLOUD-TO-GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-032-250630-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1200 PM MST TUE JUL 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP TODAY IN A MOIST AND UNSTABLE
ATMOSPHERE. MAIN THREAT FROM STORMS WILL BE HEAVY RAIN WITH LOCAL
TOTALS UP TO TWO INCHES. THIS MAY CAUSE SOME MINOR FLOODING
PROBLEMS OF WASHES AND LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE MONSOON FLOW PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY
NEXT WEEK. AS IS TYPICAL FOR LATE JULY...THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...STRONG GUSTY WINDS...AND
PLENTY OF CLOUD-TO-GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Pima
- When
- July 24, 5:13 PM MST
- Where
- Pima County, (Dma)davis Monthan A
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.170, -110.880
The automated surface observing system at Davis Monthan Air Force Base recorded a wind gust to 63 mph.
Thunderstorm Wind, Pima
- When
- July 24, 5:15 PM MST to 5:45 PM MST
- Where
- Pima County, Tucson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 32.230, -110.930
Thunderstorms across the city of Tucson caused scattered wind damage including:|Several trees down on Golf Links Road between Swan Road and Craycroft Road. |A downed power line at Grant Road and Alvernon Road. |A downed tree which fell on a car at Williams Center near Broadway Boulevard and Rosemont Road. |Several large trees downed on Swan Road north of Sunrise Road. |A 70 foot tree blew down onto the side of the Broadway East Community Center near Broadway and Wilmot.|
Flash Flood, Pima
- When
- July 24, 7:30 PM MST to 8:00 PM MST
- Where
- Pima County, 2.92 mi E of Flecha Caida Estates
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.320, -110.850
Local rainfall amounts of one to two inches fell in portions of the Tucson area causing flash flooding. A swift water rescue took place on the Rillito River between Dodge and Alvernon. Another swift water rescue took place on the Pantano Wash near Valencia and Houghton on the east side of Tucson.
Flash Flood, Graham
- When
- July 24, 9:30 PM MST to 10:30 PM MST
- Where
- Graham County, Safford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.820, -109.720
Low water crossings were flooded at Watson Canal, Kelley Canal and north of the Gila River/Pima Bridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 24 to 25, 20072 deaths · $20,000 · 5 events
- Flash Flooding and Lightning Strike in Texas, July 24, 20071 death · 2 injured · 15 events
- Rip Current in New Jersey, July 24, 20071 death · 1 event
- Flash Flooding in Utah, July 24, 2007$19,000 · 2 events
- Drought in Virginia, July 24 to 31, 200710 events
- Lightning Strike in Florida, July 24, 2007$15,000 · 1 event
- Lightning Strike in Wyoming, July 24, 20071 injured · 1 event
- Hail in Minnesota, July 24, 20071.75 in hail · 9 events
- Drought in Maryland, July 24 to 31, 20074 events
- Flash Flooding and Flood in Texas, July 24 to 28, 20074 events
- Hail and Damaging Winds in Kentucky, July 24, 2007$4,000 · 53 kt wind · 4 events
- Hail and Damaging Wind in Ohio, July 24, 200750 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37215, 37218, 37220, 42049.